Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 4:55 AM CST for 8 counties in Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 4:55 AM CST (10:55 UTC)
- Expired
- Jan 11, 2020, 5:45 AM CST
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calhoun County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS
The radar
The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:58 PM CST | Tornado Watch | SPC | 7 hr |
| Jan 11, 4:17 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 4:00 AM CST, 55 minutes earlier.
Area forecast discussion, Jan 11, 4:00 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CST Sat Jan 11 2020
.DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.
Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.
In general models are in good agreement with the systems for the
next week.
By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.
The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)
The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr
&&
.AVIATION...
06Z TAFs
LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.
A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach near 50 kts as the line pushes through. Behind the
line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.
AC3/TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.
Wind Advisory until noon CST today for Dunklin-Pemiscot.
MS...Flash Flood Watch through this afternoon for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through this afternoon for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jan 11, 4:29 AM CST, 26 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 429 AM CST Sat Jan 11 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-121230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 429 AM CST Sat Jan 11 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible across the Mid South today with the threat gradually shifting east of the Mississippi River as a strong cold front moves through the Lower Mississippi Valley. Damaging winds is the primary severe threat along with a potential for large hail and a few tornadoes. A Flash Flood Watch is in effect as heavy rainfall is expected across the area. Rainfall amounts will average between 2-3 inches with higher amounts. In addition, a Wind Advisory remains in effect across the Mid- South today. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any severe weather reports to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 11, 2:26 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 E WHEATLEY 34.92N 91.09W
01/11/2020 ST. FRANCIS AR LAW ENFORCEMENT
SEMI BLOWN OVER ON INTERSTATE 40 NEAR MILE MARKER 222
NEAR WHEATLEY. REPORT RELAYED THROUGH AMATEUR RADIO.
&&
MJLocal storm report, Jan 11, 3:13 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 E WHEATLEY 34.92N 91.09W
01/11/2020 ST. FRANCIS AR COUNTY OFFICIAL
7 TRACTOR TRAILORS BLOWN OVER ON INTERSTATE 40 BETWEEN
MILE MARKERS 222 AND 225 NEAR WHEATLEY.
&&
CORRECTED REMARKS...SOURCE
MJLocal storm report, Jan 11, 3:28 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 1 SE WYNNE 35.22N 90.78W
01/11/2020 CROSS AR BROADCAST MEDIA
WIND DAMAGE SE OF WYNNE, AR. WINDOWS BLOWN OUT.
&&
MGWLocal storm report, Jan 11, 3:58 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM FLASH FLOOD JONESBORO 35.82N 90.69W
01/11/2020 CRAIGHEAD AR EMERGENCY MNGR
SOME ROADS ARE IMPASSABLE. TWO FEET OF WATER OVER
RICHARDSON DRIVE IN EAST JONESBORO.
&&
MJLocal storm report, Jan 11, 4:44 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM TSTM WND GST TUNICA 34.69N 90.38W
01/11/2020 M79 MPH TUNICA MS ASOS
AIRPORT OBSERVATION OF APPROXIMATELY 79MPH WIND GUST AT
TUNICA. THE COUNTY CONFIRMED STRUCTURAL DAMAGE JUST
SOUTH OF TUNICA. A SEMI-TRUCK WAS ALSO BLOWN OVER.
&&
MGWSpecial weather statement, Jan 11, 4:47 AM CST, 8 minutes before
Special Weather Statement National Weather Service Memphis TN 447 AM CST Sat Jan 11 2020 TNZ002-003-019-020-048>051-111115- Weakley TN-Tipton TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN- Gibson TN-Haywood TN- 447 AM CST Sat Jan 11 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CST FOR... Western Weakley County in western Tennessee... Tipton County in western Tennessee... Crockett County in western Tennessee... Lauderdale County in western Tennessee... Obion County in western Tennessee... Dyer County in western Tennessee... Western Gibson County in western Tennessee... Haywood County in western Tennessee... At 447 AM CST...strong thunderstorms producing winds at least 40 mph was located along a line extending from near South Fulton to near Dixonville. This line was moving east at 35 mph. Very heavy rain is also possible with this thunderstorm. People in western Weakley...Tipton...Crockett...Lauderdale...Obion... Dyer...western Gibson and Haywood Counties should monitor this storm closely. LAT...LON 3540 8936 3539 8995 3651 8927 3650 8862 TIME...MOT...LOC 1047Z 268DEG 30KT 3650 8894 3540 8970 MJ
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | River Flood Advisory | MEG | Coahoma, Tunica | 18 days |
| Jan 11, 1:47 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 43 min |
| Jan 11, 2:23 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 52 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 44 min |
| Jan 11, 3:32 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 43 min |
| Jan 11, 3:45 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Jan 11, 4:04 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 41 min |
| Jan 11, 4:09 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 51 min |
| Jan 11, 4:16 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 44 min |
| Jan 11, 4:22 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 38 min |
| Jan 11, 4:29 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 46 min |
| Jan 11, 4:40 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate, Tunica | 50 min |
| Jan 11, 4:45 AM CST | Tornado Warning | MEG | DeSoto, Tate | 20 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Jan 11, 5:01 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 29 min |
| Jan 11, 5:13 AM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate | 27 min |
| Jan 11, 5:19 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more | 41 min |
| Jan 11, 5:21 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall | 39 min |
| Jan 11, 5:34 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate | 5 min |
| Jan 11, 5:37 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah, Union | 38 min |
| Jan 11, 5:52 AM CST | Areal Flood Advisory | MEG | Lafayette | 113 min |
| Jan 11, 5:57 AM CST | Severe Thunderstorm Warning | MEG | Benton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more | 48 min |
| Jan 11, 6:09 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah | 51 min |
| Jan 11, 6:37 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more | 38 min |
| Jan 11, 6:56 AM CST | Tornado Warning | MEG | Lee, Prentiss, Tishomingo | 22 min |
| Jan 11, 6:59 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 46 min |
| Jan 11, 7:05 AM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 40 min |
| Jan 11, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 52 min |
| Jan 11, 7:40 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 50 min |
| Jan 11, 7:43 AM CST | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha | 2 hr |
| Jan 11, 9:01 AM CST | Special Weather Statement | MEG | Monroe | 44 min |
| Jan 11, 9:17 AM CST | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more | 4 hr |
| Jan 11, 9:47 AM CST | Special Weather Statement | MEG | Monroe | 28 min |
| Jan 11, 10:03 AM CST | Severe Thunderstorm Warning | MEG | Monroe | 42 min |
| Jan 11, 11:47 AM CST | River Flood Advisory | MEG | Itawamba | 3 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Tate, Tunica | 14 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 23 hr |
| Jan 11, 2:26 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 49 min |
| Jan 11, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 39 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Lake, Lauderdale | 44 min |
| Jan 11, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 52 min |
| Jan 11, 3:36 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 39 min |
| Jan 11, 3:54 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lake, Lauderdale, Obion | 51 min |
| Jan 11, 4:47 AM CST | Special Weather Statement | MEG | Crockett, Dyer, Haywood, Lauderdale, Obion, Tipton | 28 min |
| Jan 11, 5:17 AM CST | Special Weather Statement | MEG | Crockett, Gibson, Haywood, Weakley | 43 min |
| Jan 11, 5:29 AM CST | Special Weather Statement | MEG | Fayette | 31 min |
| Jan 11, 5:36 AM CST | Tornado Warning | MEG | Fayette, Hardeman | 24 min |
| Jan 11, 5:59 AM CST | Special Weather Statement | MEG | Carroll, Gibson, Henry, Weakley | 46 min |
| Jan 11, 6:00 AM CST | Special Weather Statement | MEG | Chester, Hardeman, Henderson, McNairy, Madison | 45 min |
| Jan 11, 6:19 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Hardin, McNairy | 41 min |
| Jan 11, 6:38 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 37 min |
| Jan 11, 6:41 AM CST | Severe Thunderstorm Warning | MEG | Benton, Chester, Decatur, Hardin, Henderson, McNairy | 47 min |
| Jan 11, 7:37 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 23 min |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Madison | 25 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 29 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Shelby | 10 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 10 hr |
| Jan 11, 12:00 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 60 min |
| Jan 11, 12:47 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 43 min |
| Jan 11, 1:27 AM CST | Special Weather Statement | MEG | Mississippi | 48 min |
| Jan 11, 1:43 AM CST | Areal Flood Advisory | MEG | Craighead, Greene | 2 hr |
| Jan 11, 1:52 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Mississippi | 38 min |
| Jan 11, 2:22 AM CST | Flash Flood Warning | MEG | Craighead | 3 hr |
| Jan 11, 3:46 AM CST | Areal Flood Advisory | MEG | Crittenden, Cross, Poinsett, St. Francis | 119 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.